Pain & Problems Sleeping

Hi Everyone,

I was diagnosed a month ago. I have an appointment to see a neurologist who specializes in MS next month.

In the meantime, the neurologist who diagnosed me, prescribed Amitriptyline to help with my symptoms. I suffer from numbness/tingling/burning sensation in my hands/feet & arms/legs on both sides.

I'm having problems getting to sleep because both of my feet are numb/tingling but they are both burning, feel like they are on fire.

I don't know if anyone has any suggestions that might help this but I'm open to any.

Thank you for listening :)

Carrie

18 Replies

oldestnewest
  • Daring_Greatly I had the oppoite (one foot felt like it had been in ice water) when I was first diagnosed. Fortunately, after I went on MS meds, it went away. I was also on Amitriptyline, which kept me groggy all day, so I was switched to Nortripyline, which is a similar drug without the grogginess.

    Maybe your current neuro can give you a med that will help until you see the MS specialist.

  • Thank you Iona60 ... I have been on a very low dose (10 mg) of Amitriptyline for the past two weeks. The neurologist increased it to 25mg for the next month & 50mg after that.

    Maybe the dose is just too low? Once I take 50mg there's a chance it will help?

    Thank you!

  • Daring_Greatly I was on the Amitriptyline for migraine prevention. It seems like there are better meds out there now for the numbness and tingling. Let's get erash to comment. She's our resident medical authority.

  • Ask about Neurontin, its generic name is Gabapentin I know several people that seem to have Good results with it , ask your doctor about it. I hope this might help you.

  • Daring_Greatly and Iona60

    Amitriptyline may work. Other options are Lyrica, gabapentin.

  • I was on Amitriptyline for some years, awhile back, it made me crave sweets and I gained a lot of weight. My doctor was trying it on my neurological pain. Everyone is different though. You might ask the MS doctor about Neurontin/gabapentin (spelling?) for the numbness/tingling/burning.

  • Yes it generally works for most people.

  • The other thing that seems to help is relaxation meditation and yoga either chair or on the mat they both are helpful.

  • Hi ya Daring_Greatly ☺ amitriptyline 😵 bad bad bad stuff.😅 For me anyway. I was given it for depression, pain, spasms and sleeping problems. According to the Dr at the time it was the cure all for everything. It turned me into a zombie, with a remote control, and watching the sy-fi channel. I dumped it down the sink.😁 Now l say lm allergic to it. I will never take it again!!!

    Good luck! I hope you have better luck than l did☺

    Jes🌠

  • Me too. As Jes said, bad, bad, bad. I was given it for pain, kept me up all night, I will never take it again. Like Jes said, I too say I am allergic to it. Blessings Jimeka

  • Try taking a vitamin d supplement of at least 2000 IU daily I take 5000iu every day it seems to help.

  • Other supplements to consider Daring_Greatly are ALA and magnesium

  • Hi Birdymom3 ... thank you for your reply. I do take 2000 IU of Vitamin D daily. Maybe I should increase it a bit to see if it makes a difference?

  • Hello Daring_Greatly, it's Fancy1959. I wanted to officially welcome you to this awesome chat room. You have found a safe place to come and ask question, voice concerns, or simply speak to someone who understands. This chat room is full of some of the most caring, kind, and compassionate people I have never met. Although I want to welcome you to our chat room, I do not want to welcome you to the world of MS. I am sorry the beast has attacked you.

    I take two things for the pain and tingling in hands, arms, and legs. I take generic Mirapex fr the pain and tingling in my feet. I'm also taking Baclofen. I have little to nopain due to thid combination. Have you mentioned your pain to your neurologist? If not, make sure you do.

  • Fancy1959 ... thank you for the welcome :)

    Do I need a prescription for Mirapex or Baclofen? At this point, I am willing to try anything.

    Yes, I have mentioned it to the neurologist, he started me on Amitriptyline and told me that it should work over time.

    I just don't know what to do in the meantime. This 'pain' never goes away. It gets better, off and on but it constant.

    Again, thank you for your reply!

    Carrie

  • Daring_Greatly you do need scripts for both Mirapex and Baclofen. I would go back and make an appointment to see my neurologist because your pain is unbearable and constant. Your neurologist needs to understand that. You are the best person to be in charge of your health care. Only you realize how bad your legs are paining you. It is not okay when the pain is consistent and so bad that it keeps you awake at night. Go back to your neurologist and tell him you need to try something else and Baclofen and Mirapex have been suggested. If he still unwilling to let you try something else perhaps it's time to look for a different neurologist. please keep in touch and let us know how you progress with your leg pain and medication. Take care and I send you prayers and wishes that you have pain free nights full of dreams and deep sleep! Fancy1959.

  • @Daring_Greatly I hear you there. Sleep issues took me to many Dr's over the years. I have tried most all of the drugs, with little success. Ended up on Ambien for at least 10 years. One Neuro did an MRI and mentioned possible MS issue, but never got around to another MRI. When I spoke of my "burning feet" issue, he sent me to a Podiatrist, who sent me to another Neuro, who he said "would find out the cause of my burning feet." Interesting! Turns out, the new Neuro did Nerve Conduction Studies and found neuropathy in both feet and legs up to my knees. This still did not explain the "burning" sensation, like walking on hot sand or concrete. He said he could not explain the exact cause of that, but put me on Gabapentin 100 mg, every 4 hrs, but I could not handle it that often. I was a zombie! I backed it down to just at supper and bedtimes. The new Neuro also did a 2nd MRI and spinal tap, and diagnosed the MS. He put me on Ropinerole for restless legs, which may also have helped to alleviate that burning feeling. Another thing to look out for is to check ALL of your Rx side effects. Very Important! I take Lipitor, and did take HCTZ for fluid control, both which can have a side effect of "burning". I quit HCTZ, and Lipitor for a time (possibly dangerous), but the burning subsided considerably. I have now gone back on 1/2 tablet of Lipitor daily, and seldom feel any burning, unless I have been on my feet for a long time, with little resting for that day.

    As for sleep issues, I now take Temazepam (or Restoril), along with the Gabapentin 100 mg at bedtime, melatonin 10 mg, and can usually sleep for 4 to 6 hours. Due to restless legs, I now take the Ropinerole at noon, supper, and bedtime, sometimes having to take 2 of the 1 mg pills at bedtime, if I need to.

    Best wishes to you! Keep us informed!

  • @Daring_Greatly,

    I too had the same thing a few yrs back. I had no idea what was wrong w/ me and was about 4 yrs before my MS dx. I had tried ice water buckets for my hands and feet but what I noticed (and it is probably different for everyone) was that when I had my shoes and socks on, my feet didn't feel as prickly, buzzing and hot. So I started sleeping w/ snug socks on. It helped for my feet. I finally went to an Immunologist and had blood work done and that showed I had an Auto Immune issue. He just didn't know which one. He suggested I try Zyrtec. Whether it was coincidence or not, within 2 days it stopped. It still comes back faintly every now and again.

    On a side note, my mother has serious GERD (stomach issues w/ reflux) and her new gastro just put her on Zyrtec to take at night w/ her stomach meds...I thought that was very strange, but she says it's actually helped for whatever reason.....? Just some food for thought.

You may also like...